North Dakota, 2013

Blizzard in North Dakota, February 10 to 11, 2013

February 10 to 11, 2013 · NWS BIS · 5 events in 5 counties and zones

S. brought heavy snow to the James River Basin in southeast North Dakota on the 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure lifting northeast across the central U.S. brought heavy snow to the James River Basin in southeast North Dakota on the 10th. Storm total snow accumulations ranged from around four inches over the western James River Basin of Logan and McIntosh counties to as much as ten inches at Oakes in Dickey County.

In addition to the snow, winds gusting to near forty miles per hour for up to twelve hours resulted in prolonged blizzard conditions. County officials issued no travel advisories, and Interstate 94 from Jamestown to Fargo was closed due to near zero visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 10, 9:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 10, 9:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
955 AM CST SUN FEB 10 2013

.DISCUSSION...LOW PRESSURE OVER CENTRAL NEBRASKA WILL LIFT
NORTHEAST INTO NORTHERN IOWA TODAY. DEFORMATION ZONE WILL REMAIN
OVER FAR SOUTH CENTRAL INTO EASTERN NORTH DAKOTA TODAY WITH
PERIODS OF SNOW CONTINUING. HEAVIEST SNOW WILL OCCUR OVER DICKEY
AND LAMOURE COUNTIES WITH LESSER AMOUNTS AS YOU MOVE NORTH AND
WEST. NO CHANGES TO CURRENT HAZARDS.

FARTHER WEST...SURFACE ANALYSIS SHOWS A WEAK SECONDARY INVERTED
TROUGH EXTENDING SOUTH TO NORTH THROUGH WESTERN NORTH DAKOTA. WX
CAMS OUT WEST INDICATE SOME ICING AND RECENT REPORTS FROM THE
DICKINSON AREA CONFIRM SOME PATCHY FREEZING DRIZZLE. COLD AIR
SPILLING SOUTH INTO FAR WESTERN NORTH DAKOTA SHOULD PUT AN END TO
THE FREEZING DRIZZLE FROM WEST TO EAST LATE THIS MORNING AND EARLY
AFTERNOON. DID MENTION SOME PATCHY FREEZING DRIZZLE WEST AND
CENTRAL LATE THIS MORNING AND CENTRAL THROUGH EARLY AFTERNOON.

&&

.AVIATION...LIFR/IFR CONDITIONS WILL CONTINUE TO DEVELOP IN SNOW AND
BLOWING OVER KJMS THROUGH THE TAF PERIOD. IT APPEARS A NARROW BAND
OF FREEZING DRIZZLE HAD DEVELOPED OVER THE SOUTHWEST EARLIER THIS
MORNING...MAINLY FROM WEST OF KHEI TO THE KDIK AREA TO THE KILLDEER
MOUNTAINS. THIS HAS NOW CHANGED OVER TO SNOW AT KDIK WITH INCREASING
NORTHWEST WINDS BRINGING IN COLDER AIR FROM THE NORTHWEST. EAST OF
THERE TO NEAR KBIS THINK THERE IS A CHANCE OF FZDZ BEFORE CHANGING
TO SNOW AS WELL...SO INTRODUCED A TEMPO CATEGORY AT KBIS SINCE LOW
CLOUDS HAVE NOW INVADED AT KBIS. FORECAST SOUNDINGS INDICATED THAT
KBIS SHOULD BE THE ONLY MAJOR AIRPORT WITH THE THREAT OF FZDZ...AND
EXPECT ALL OTHERS TO REPORT SNOW...AND EVENTUALLY BLOWING SNOW AS
WINDS INCREASE. KISN WILL BECOME MVFR/IFR AS APPROACHING SYSTEM FROM
THE WEST MOVES IN. A GRADUAL IMPROVEMENT TO VFR WILL DEVELOP WEST
(KISN/KDIK) AFTER 06Z MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR NDZ037-047-048-050-
051.

WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR NDZ023-025-036-
045-046.

&&

TWH/JV
Hazardous weather outlook, Feb 10, 4:43 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
443 AM CST SUN FEB 10 2013

NDZ037-047-048-050-051-111045-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
443 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING REMAINS IN EFFECT THROUGH MONDAY MORNING.
SNOW...HEAVY AT TIMES...WITH ACCUMULATIONS OF 4 TO 8 INCHES ALONG
WITH NORTHERLY WINDS TO 40 MPH WILL PRODUCE BLIZZARD CONDITIONS
WITH NEAR ZERO VISIBILITIES...ESPECIALLY SUNDAY AFTERNOON THROUGH
MONDAY MORNING. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE BLIZZARD WARNING CONTINUES THROUGH MONDAY MORNING.

THERE IS A CHANCE FOR SNOW AND SLEET WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW TOTALS AND WIND GUSTS
TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212.

NDZ023-025-036-045-046-111045-
WELLS-FOSTER-KIDDER-SIOUX-EMMONS-
443 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES THROUGH SUNDAY
NIGHT WITH BLOWING SNOW REDUCING VISIBILITY TO LESS THAN ONE MILE
AT TIMES. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW AND SLEET WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT THEIR SNOWFALL TOTALS TO THE
BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212.

NDZ001>005-009>013-017>022-031>035-040>044-111045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-
443 AM CST SUN FEB 10 2013 /343 AM MST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SNOW AND AREAS OF BLOWING SNOW. SNOWFALL
ACCUMULATIONS WILL GENERALLY REMAIN AROUND ONE INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW AND SLEET WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Feb 10, 6:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     SNOW             ELLENDALE               46.00N  98.53W
02/10/2013  E4.0 INCH        DICKEY             ND   EMERGENCY MNGR

            FINGER DRIFTS AROUND ONE FOOT WERE ALREADY DEVELOPING
            ON HIGHWAY 11 BETWEEN PHEASANT LAKE AND ELLENDALE.

&&

TM
Local storm report, Feb 10, 8:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     SNOW             LA MOURE                46.36N  98.29W
02/10/2013  M2.5 INCH        LAMOURE            ND   EMERGENCY MNGR

            STILL SNOWING AT TIME OF OBSERVATION.

&&

MMATHEWS
Local storm report, Feb 10, 10:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             ELLENDALE               46.00N  98.53W
02/10/2013  E5.0 INCH        DICKEY             ND   EMERGENCY MNGR

            QUARTER MILE VISIBILITY. SUSTAINED WINDS 25 MPH. STILL
            SNOWING

&&

HAMILTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, La Moure

When
February 10, 11:00 AM CST to February 11, 2:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Up to eight inches of new snowfall combined with frequent wind gusts to near forty miles per hour to result in prolonged blizzard conditions across LaMoure County. County officials advised no travel due to near zero visibilities.

Blizzard, Dickey

When
February 10, 11:00 AM CST to February 11, 2:00 AM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Up to ten inches of new snowfall combined with frequent wind gusts to near forty miles per hour to result in prolonged blizzard conditions across Dickey County. County officials advised no travel due to near zero visibilities.

Blizzard, Logan

When
February 10, 4:00 PM CST to February 11, 2:00 AM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Up to six inches of new snowfall combined with frequent wind gusts to near forty miles per hour to result in prolonged blizzard conditions across Logan County. County officials advised no travel due to near zero visibilities.

Blizzard, McIntosh

When
February 10, 4:00 PM CST to February 11, 2:00 AM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Up to five inches of new snowfall combined with frequent wind gusts to near forty miles per hour to result in prolonged blizzard conditions across McIntosh County. County officials advised no travel due to near zero visibilities.

Blizzard, Stutsman

When
February 10, 4:00 PM CST to February 11, 2:00 AM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Up to six inches of new snowfall combined with frequent wind gusts to near forty miles per hour to result in prolonged blizzard conditions across Stutsman County. County officials advised no travel due to near zero visibilities, and Interstate 94 from Jamestown to Fargo was closed.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424535, 424536, 424531, 424533, 424534.